Nebraska, 2021

Hail and Damaging Winds in Nebraska, June 22 to 23, 2021

June 22 to 23, 2021 · NWS OAX · 19 events in 5 counties and zones

Severe storms developed in the afternoon and continued across the evening. It produced widespread hail reports and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe storms developed in the afternoon and continued across the evening. It produced widespread hail reports and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 22, 2:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 22, 2:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
341 PM CDT Tue Jun 22 2021

.DISCUSSION...
Issued at 333 PM CDT Tue Jun 22 2021

Tonight...

We still anticipate the chance for one or two strong storms this
afternoon/evening across portions of northeast Nebraska capable of
large hail and locally damaging wind.

The region remains under fast northwesterly flow both in the mid and
upper levels with the nose of a 300mb jet streak approaching
northeastern Nebraska this afternoon. In the mid-levels, CAMs
continue to indicate some moist advection spreading eastward this
afternoon. At the surface, a weak low continues to try to develop
across north-central Nebraska with a very subtle surface boundary
extending eastward across northeast Nebraska where we would
expect surface dewpoints to pool somewhat. We are really lacking
the moisture with current surface dewpoints only in the upper 50s
to low 60s in that region. We are also missing a plume of steep
mid-level lapse rates but with enough heating this afternoon, we
should be able to spawn a few strong storms before dark which
should drive southeastward before fizzling out once we lose the
daytime heating. These few storms could be capable of large hail
and locally damaging wind gusts.

Wednesday and Wednesday night...

Upper level heights will build overhead during the day with
temperatures on the rise across the region. High temperatures across
our far northern counties along the SD border may reach 100 with
highs in the 90s across much of the area. Convection is forecast to
develop over the High Plains Wednesday evening and spread
eastward into eastern Nebraska aided by a strengthening low-level
jet.

Thursday and Thursday night...

MCS activity aided by the nose of a veered nocturnal low-level jet
may still be rolling through the southeastern CWA by daybreak. This
could leave a few remnant boundaries across the area through the
day. The location of these will be key to potential for severe
storms Thursday afternoon as a series of mid-level shortwaves drift
east across the Missouri River Valley. A surface low over western
Kansas by afternoon is forecast to lift northeast into the
forecast area through the evening hours where storms should be
able to focus and quickly become severe. These would likely
continue into the evening hours as a veered 50+ kt low-level jet
kicks in.

Weekend into early next week...

A mid/upper-level trough axis is forecast over the region during
this time-period with amplified ridging over the northern Rockies.
This should favor a relatively cool/wet pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Jun 22 2021

VFR conditions are expected at the TAF sites through much of the
time period with the exception being in and around thunderstorms
mainly forecast for KOFK between 21z-23z. There is some chance
that thunderstorms could move southeast into KOMA between 23z-02z
but that will be addressed in later or amended TAF issuances due
to high forecaster uncertainty. Low-level wind shear is also
expected overnight at KLNK and KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Kern
AVIATION...Kern
Hazardous weather outlook, Jun 22, 2:45 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
345 PM CDT Tue Jun 22 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
345 PM CDT Tue Jun 22 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

A few isolated strong thunderstorms, some of which may be severe,
are possible through 10 PM. This will be mainly north of a David
City to Bellevue to Red Oak line. The most intense storms will be
capable of hail up to golfball size and locally damaging wind
gusts across northeast Nebraska.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

On Wednesday night, a complex of thunderstorms may move into the
area from the west with a risk for strong wind gusts. Additional
strong to potentially severe thunderstorms may occur on Thursday
into Thursday night.

Other non-severe storms are possible from Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any hail or wind damage are appreciated.

The radar

The Omaha radar (KOAX), 168 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Antelope

When
June 22, 4:00 PM CST
Where
Antelope County, 4.86 mi S of Brunswick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.260, -97.960

Trained spotter reported hail covering the ground with 1 inch stones being the largest.

Hail, Madison

When
June 22, 4:20 PM CST
Where
Madison County, 3.16 mi NNE of Tilden
Measured
1.5 in hail
Reported by
Public
Coordinates
42.090, -97.800

Public reported 1.5 inch hail.

Hail, Madison

When
June 22, 4:32 PM CST
Where
Madison County, 2.58 mi NW of Meadow Grove
Measured
1.25 in hail
Reported by
Public
Coordinates
42.060, -97.760

Public reported 1.25 inch hail.

Hail, Madison

When
June 22, 4:44 PM CST
Where
Madison County, 0.51 mi W of Meadow Grove
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -97.740

Public reported 1 inch hail.

Hail, Madison

When
June 22, 4:46 PM CST
Where
Madison County, 2.58 mi SE of Meadow Grove
Measured
1 in hail
Reported by
Public
Coordinates
42.000, -97.700

Public reported 1 inch hail.

Hail, Madison

When
June 22, 4:50 PM CST
Where
Madison County, 0.51 mi W of Meadow Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
42.030, -97.740

Public reported 1.75 inch hail.

Hail, Madison

When
June 22, 4:56 PM CST
Where
Madison County, 4.42 mi SSE of Meadow Grove
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.970, -97.700

Storm chaser reported 1.25 inch hail.

Hail, Madison

When
June 22, 5:00 PM CST
Where
Madison County, 2.58 mi SE of Meadow Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
42.000, -97.700

Public reported 1.75 inch hail.

Hail, Madison

When
June 22, 5:00 PM CST
Where
Madison County, 3.78 mi SSE of Meadow Grove
Measured
1.25 in hail
Reported by
Public
Coordinates
41.980, -97.700

Public reported 1.25 inch hail.

Hail, Antelope

When
June 22, 5:19 PM CST
Where
Antelope County, Neligh
Measured
1.25 in hail
Reported by
Public
Coordinates
42.130, -98.030

Public reported 1.25 inch hail.

Hail, Madison

When
June 22, 5:30 PM CST
Where
Madison County, 7.72 mi W of Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.830, -97.620

Trained spotter reported 1 inch hail.

Hail, Platte

When
June 22, 6:10 PM CST
Where
Platte County, 6.37 mi NW of Monroe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.550, -97.700

Trained spotter reported 1 inch hail, and wind estimated near 50-60 mph.

Hail, Platte

When
June 22, 6:28 PM CST
Where
Platte County, 1.73 mi SW of Monroe
Measured
1.75 in hail
Reported by
Public
Coordinates
41.460, -97.640

Public reported 1.75 inch hail. It was ongoing and thought it might even be bigger.

Thunderstorm Wind, Platte

When
June 22, 6:28 PM CST
Where
Platte County, 1.73 mi SW of Monroe
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.460, -97.640

Emergency Manager reported widespread tree damage, power lines blown down, a semi blown over, and a shed destroyed.

Hail, Platte

When
June 22, 6:34 PM CST
Where
Platte County, 4 mi W of Monroe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.480, -97.697

Trained spotter reported 1 inch hail.

Hail, Platte

When
June 22, 6:41 PM CST
Where
Platte County, 2.07 mi W of Duncan
Measured
1.5 in hail
Reported by
Public
Coordinates
41.400, -97.540

Public reported 1.5 inch hail.

Hail, Platte

When
June 22, 6:48 PM CST
Where
Platte County, 4.18 mi WNW of Duncan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.430, -97.570

Trained spotter reported 1 inch hail.

Hail, Saline

When
June 22, 8:18 PM CST
Where
Saline County, 3.67 mi W of Friend
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.650, -97.350

Trained spotter reported 1.25 inch hail.

Thunderstorm Wind, Saunders

When
June 23, 1:30 AM CST
Where
Saunders County, 0.52 mi E of Colon
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.300, -96.610

Public reported a large oak tree blown over near St. Joseph church in Colon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958651, 958652, 958654, 958655, 958656, 958658, 958659, 958661, 958662, 958663, 958666, 958667, 958672, 958673, 958674, 958675, 958676, 958677, 958678.